Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Aberdeen, SD

June 11, 2003Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2003, 5:09 PM MDT for Stanley County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 5:09 PM MDT (23:09 UTC)
Expired
Jun 11, 2003, 5:45 PM MDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:40 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS53 KABR 112309
SVRABR
SDC117-112345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 645 PM CDT(545 PM MDT)

* AT 608 PM CDT(508 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER       
  RADAR INDICATED A SEVERE THUNDERSTORM OVER STANLEY COUNTY...ABOUT  
  10 MILES SOUTH OF FORT PIERRE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FT PIERRE AROUND 640 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4429 10060 4416 10050 4426 9996 4434 10024

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED JUN 11 2003

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE
WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE
WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE
INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS
EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW
CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS
LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME
ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL
SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN
THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF
SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST
INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500
J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS
GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS
BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS.
LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST
MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA
WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF
THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT
AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER
AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR
FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR
THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE
BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME
WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE
REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO
COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING
ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED
SO HAVE ONLY GONE WITH A SLIGHT CHANCE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH
THE REGION.  VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK
INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD.
MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS
PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED.  EXPECT COOL FRONT
MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA
OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER.  ADDED CHC T
TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES.

.ABR...NONE

ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 9:15 AM MDT, 7 hours 54 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS
AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE
REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO
THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:27 PM MDTSevere Thunderstorm WarningABRLyman48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.